Life-threatening ventricular tachycardia due to liquorice-induced hypokalaemia.
1999 (English)In: Journal of Internal Medicine, ISSN 0954-6820, E-ISSN 1365-2796, Vol. 245, no 3, 307-10 p.Article in journal (Refereed) Published
We report on a patient with hypokalaemia and severe ventricular tachycardia of torsades de pointes type which turned out to be caused by an apparent mineralocorticoid excess syndrome associated with liquorice consumption. The patient, a 44-year-old woman, attended the hospital because of irregular heart rhythm and she displayed repeated episodes of life-threatening torsades de pointes ventricular tachycardia. The initial serum potassium was low: 2.3 mmol L-1. The patient was treated with potassium and magnesium infusions, and the dysrhythmias eventually ceased. Endocrinological investigations showed no indication of Cushing's syndrome or hyperaldosteronism. After some time it became clear that the patient had ingested moderately large amounts of liquorice every day for 4 months. After the patient stopped this habit the hypokalaemia and dysrhythmias did not recur and after more than 1 year there are no signs of cardiac illness.
Place, publisher, year, edition, pages
1999. Vol. 245, no 3, 307-10 p.
Endocrinology and Diabetes
IdentifiersURN: urn:nbn:se:umu:diva-107245PubMedID: 10205594OAI: oai:DiVA.org:umu-107245DiVA: diva2:847622